Journal of Cosmetics, Dermatological Sciences and Applications, 2013, 3, 8-10
Published Online November 2013 (http://www.scirp.org/journal/jcdsa)
Open Access JCDSA
Camouflage Therapy for Post-Inflammatory
Hyperpigmentation on the Face Caused by Fixed Drug
Tomoko Kayama, Hiroko Fujii*, Miki Tanioka, Yoshiki Miyachi
Department of Dermatology, Kyoto University Graduate School of Medicine, Kyoto, Japan.
Received August 11th, 2013; revised September 9th, 2013; accepted September 17th, 2013
Copyright © 2013 Tomoko Kayama et al. This is an open access article distributed under the Creative Commons Attribution License,
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Camouflage therapy has been used for permanent contour and pigmentary defects including telangiectasias, vitiligo,
lentigines, nevi, atrophic scars and burn scars. The goal of the therapy is to provide new and innovative ways to nor-
malize the appearance of patients with abnormalities. A variety of cosmetic techn iques are used to assist these patients
in making their irregularities as inconspicuous as possible. Post-inflammatory hyperpigmentation is a frustrating prob-
lem afflicting many dermatology patients, particularly on the face. Here we report a case of successful cosmetic camou-
flage using the theory of complementary colors of light in a patient with post-inflammatory hyperpigmentation of the
face caused by fixed drug eruption. Our case report supports the idea that camouflage for patients with post-inflam-
matory hyperpigmentation on the face caused by fixed drug eruption improves their quality of life and also supports the
idea that camouflage should be part of the after care for patients who have received patch testing.
Keywords: Cosmetic Camouflage; Post-Inflammato ry Hyperpigmentation; Complementary Colors
Makeup was introduced as a medical aid only after the
Second World War in order to assist the rehab ilitation of
severely burned pilots . Nowadays camouflage ther-
apy is used for permanent contour and pigmentary de-
fects including telangiectasias, vitiligo, lentigines, nevi,
atrophic scars and burn scars . The application and
adherence processes for these conditions are different
from the typical application of makeup for beauty, and
require new techniques. Many techniques of camouflage
therapy have been investigated. For example, the tech-
nique of camouflaging a large area of vitilig o is to blur a
border between the vitiligo and the adjacent normal skin
aiming to decrease the contrast . Qualified camouflage
therapists are medically trained skin care professionals,
with both clinical knowledge and therapeutic skill.
Scars and irregular pigmentation can change a pa-
tient’s entire physical appearance and thereby lower self-
esteem. By using the cosmetic techniques, skin blemishes
can be reduced or even completely disguised. Clinical
studies have shown that camouflage techniques can im-
prove patients’ quality of life (QOL) [3-5]. Here we re-
port a case of successful cosmetic camouflage using the
theory of complementary colors of light in a patient with
post-inflammatory hyperpigmentation of the face caused
by fixed drug eruption.
2. Case Report
A 27-year-old woman had a 3-year history of repeated
episodes of eruption with vesicles on her left lower eye-
lid and right upper lip every menstrual period. She re-
ported that she usually took an OTC analgesic to relieve
menstrual pain. Thus, a fixed drug eruption caused by the
analgesic was suspected. The analgesic contained ibu-
profen, allylisopropylacetylurea and anhydrous caffeine.
Topical challenge by an occluded patch test with the an-
algesic (50% pet, Nehazetor®, Sanyu, Japan) on the erup-
tive area resulted in positive reactions, while patch test-
ing on the non-eruptive area revealed negative results.
We diagnosed her co ndition as a fixed drug eruption due
to the analgesic. She did not want further investigation,
Camouflage Therapy for Post-Inflammatory Hyperpigmentation on the Face Caused by Fixed Drug Eruption 9
so we did not perform patch tests with compon ents of the
analgesic and instructed her not to take it in the future.
She tried to camouflage the bluish pigmentation on her
face by herself, however, she found it was difficult to
cover and her camouflage easily came off. Therefore, she
decided to participate in a medical camouflage lesson at
our camouflage clinic.
In the camouflage lesson, she first covered the hyper-
pigmentation with “Perfect Cover” (Shiseido, Tokyo,
Japan), an easy-to-use liquid foundation currently avail-
able only in Japan. It con tains a special thin film material
(titanium oxide coated by ultrafine iron oxide particles)
called Light-Filter-Powder. Next, she stabilized the co ver
with “d program smooth up foundation” (Shiseido, To-
kyo, Japan), and covered her lips with lipstick. The pa-
tient was satisfied with the results. The figures show her
face both before (Figure 1(a)) and after the application
of camouflage (Figure 1(b)).
The hyperpigmentation caused by fixed drug eruption is
due to melanophages in the dermis, and is known as
dermal hypermelanosis. It also occurs in lichen planus,
cutaneous lupus erythematosus, and other post-inflam-
matory hyperpigmented dermatoses. In dermal hyperme-
lanosis, there is a destruction of basal keratinocytes .
These degenerating keratinocytes contain large amounts
of melanin which are eventually phagocytosed by macro-
phages (melanophages) in the upper dermis . These
melanophages accumulate at the site of injury producing
a blue-gray discoloration .
Post-inflammatory hyperpigmentation can have a
negative impact on a patient’s qu a lity of life. Camouflage
therapy is used to conceal lesions that are not amenable
to medical or surgical treatments. A good cosmetic cover
must appear natural, greaseless, opaque, waterproof,
long-lasting, 100% fragrance free and easy to apply .
It should also be applicable to all skin types, non-irritat-
ing, non-sensitizing, non-photosensitizing, and non-co-
medogenic . The camouflage technique used with this
patient employs the theory of complementary colors of
light. Complementary colors are pairs of colors that are
of “opposite” hue. For example, red and cyan, green and
magenta, or blue and yellow are complementary colors
and when mixed in the proper propor tion, they produce a
neutral color such as white (especially when in light)
(Figure 2(a)). The Light-Filter-Powder contained in the
liquid foundation selectively allowed yellow light to
penetrate and thereby faded the bluish melanin deposi-
tion  (Figure 2(b)).
Our camouflage clinic typically treats patients with
vitiligo (and also atrophic scars, burn scars, telangiecta-
sias, nevus of Ota, etc.) and provides them with camou-
Figure 1. Clinical pictures before (a) and after (b) the ap-
plication of camouflage to hyperpigmentation of the face. (a)
Hyperpigmentation on her left lower eye lid, right upper lip;
(b) “Perfect Cover” and “d program smooth up founda-
tion” camouflaged the hyperpigmentation. We could no
longer discern where she had hyperpigmentation of the
Figure 2. The schematic diagram of the theory of comple-
mentary colors of light. (a) When complementary colors are
mixed, they produce a neutral color such as white; (b)
Through the Light-Filter-Powder, we see the bluish pig-
mentation in the upper dermis looked white because blue
mix with yellow in the skin.
flage lessons on how to cover their skin lesions [2,5] us-
ing various camouflage techniques. This is the first trial
in our hospital to provide camouflage lessons for a pa-
tient with post-inflammatory hyperpigmentation on the
face caused by fixed drug eruption and it was a good
indication of possible effectiveness of the technique.
Even a patch test used for diagnosis can accelerate post-
inflammatory hyperpigmentation. Our case report sup-
Open Access JCDSA
Camouflage Therapy for Post-Inflammatory Hyperpigmentation on the Face Caused by Fixed Drug Eruption
Open Access JCDSA
ports the idea that camouflage for patients with post-
inflammatory hyperpigmentation on the face caused by
fixed drug eruption improves their quality of life, and
that camouflage should be part of the after care for pa-
tients who have received patch testing.
 C. Antoniou and C. Stefanaki, “Cosmetic Camouflage,”
Journal of Cosmetic Dermatology, Vol. 5, No. 4, 2006,
 M. Tanioka and Y. Miyachi, “Camouflage for Vitiligo,”
Dermatologic Therapy, Vol. 22, No. 1, 2009, pp. 90-93.
 B. Hell, F. Frangillo-Engler, E. Heissler, et al., “Camou-
flage in Head and Neck Region—A Non-Invasive Option
for Skin Lesions, ” International Journal of Oral and Ma x-
illofacial Surgery, Vol. 28, No. 2, 1999, pp. 90-94.
 Y. Morita, T. Kondo, A. Iijima and K. Usuda, “Covering
Foundation Improves Quality of Life in Patients with
Melasma,” Skin Research, Vol. 8, No. 4, 2009, pp. 435-
 M. Tanioka, Y. Yamamoto, M. Kato and Y. Miyachi,
“Camouflage for Patients with Vitiligo Vulgaris Improved
Their Quality of Life,” Journal of Cosmetic Dermatology,
Vol. 9, No. 1, 2010, pp. 72-75.
 V. D. Callender, S. St Surin-Lord, E. C. Davis and M.
Maclin, “Postinflammatory Hyperpigmentation: Etiologic
and Therapeutic Considerations,” American Journal of
Clinical Dermatology, Vol. 12, No. 2, 2011, pp. 87-99.
 Z. K. Draelos, “Cosmetics in the Postsurgical Patient,”
Dermatologic Clinics, Vol. 13, No. 2, 1995, pp. 461-465.